Oct 10, 2002
Could you please tell me if it is possible to have facial wasting without meds? I have wasting around the eyes with prominent veins. Also have lost weight in cheeks and in limbs but have a large belly. These problems started within a few years of being HIV+. I have not been on meds. What causes this to happen without meds? Is it is a bad sign if it happens within a couple of years of being HIV+?
Thank you for your answer.
Response from Ms. Fields-Gardner
Yes. There are a number of reasons for facial wasting, which sounds like it could be fat wasting in your case (aka: lipoatrophy).
Hormonal changes are a big suspect. Lipid metabolism changes in chronic infection, such as HIV infection. Hormonal changes are a big suspect. Antiretroviral and other medications can modulate changes in metabolism as well. Add to that "host factors" such as smoking, drinking, exercise, diet, and other conditions (such as diabetes, kidney disease, liver disease, hypogonadism, and others) and we still have not exhausted all of the factors that probably contribute to undesirable fat wasting and fat deposits.
So, medications are not the only suspects. There are some additional factors that can weigh in when using medications. Some researchers have suggested that the amount of decline in a very high baseline viral load and the amount of improvement in CD4 cells is associated with body fat changes.
Whether or not it is a "bad sign" is impossible to say at this point. What you can do is take a look at any risk factors you currently have that you can do something about: Talk with a dietitian about your diet. Get (or keep) on a good exercise program. Quit smoking and reduce alcohol intake.
And, you can follow-up on any non-medication factors that may exist, such as controlling even mild diabetes.
Best wishes to you on the work ahead!
Muscle Loss in Arms,weakness,lethargy.
- Warning Signs Of Facial Wasting
- If I Have Ars Will I Have Muscle Ache?
- Diarrhea After Blowjob Worried I Have HIV
- Hairy Tongue After Unprotected Sex Without Ejaculation Worried I Have HIV
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.